Koszul Algebras and Regularity

  • Aldo Conca
  • Emanuela De Negri
  • Maria Evelina Rossi


This is a survey paper on commutative Koszul algebras and Castelnuovo-Mumford regularity. Koszul algebras, originally introduced by Priddy, are graded K-algebras R whose residue field K has a linear free resolution as an R-module. The Castelnuovo-Mumford regularity is, after Krull dimension and multiplicity, perhaps the most important invariant of a finitely generated graded module M, as it controls the vanishing of both syzygies and the local cohomology modules of M.


Polynomial Ring Hilbert Series Free Resolution Residue Field Linear Defect 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



We thank Rasoul Ahangari, Lucho Avramov, Giulio Caviglia, Ralf Fröberg, Jüergen Herzog, Srikanth Iyengar, Liana Şega, Bart Snapp, Rekha Thomas and Matteo Varbaro for useful discussion concerning the material presented in this chapter.


  1. 1.
    Anders, J.: CaTS, a software system for toric state polytopes. Available at
  2. 2.
    Anick, D.: A counterexample to a conjecture of Serre. Ann. Math. 115, 1–33 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Aramova, A., Bărcănescu, Ş., Herzog, J.: On the rate of relative Veronese submodules. Rev. Roumaine Math. Pures Appl. 40, 243–251 (1995)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Avramov, L.L.: Infinite free resolutions. Six lectures on commutative algebra (Bellaterra, 1996). In: Progress in Mathematics, vol. 166, pp. 1–118. Birkhäuser, Basel (1998)Google Scholar
  5. 5.
    Avramov, L.L., Eisenbud, D.: Regularity of modules over a Koszul algebra. J. Algebra 153, 85–90 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Avramov, L.L., Peeva, I.: Finite regularity and Koszul algebras. Amer. J. Math. 123, 275–281 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Avramov, L.L., Iyengar, S., Şega, L.: Free resolutions over short local rings. Proc. London Math. Soc. 78, 459–476 (2008)zbMATHCrossRefGoogle Scholar
  8. 8.
    Avramov, L.L., Conca, A., Iyengar, S.: Free resolutions over commutative Koszul algebras. Math. Res. Lett. 17, 197–210 (2010)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Avramov, L.L., Iyengar, S., Şega, L.: Short Koszul modules. J. Commutative Algebra 2, 249–278 (2010)zbMATHCrossRefGoogle Scholar
  10. 10.
    Backelin, J.: On the rates of growth of the homologies of Veronese subrings. Algebra, algebraic topology, and their interactions (Stockholm, 1983). In: Lecture Notes in Mathematics, vol. 1183, pp. 79–100. Springer, Berlin (1986)Google Scholar
  11. 11.
    Backelin, J., Fröberg, R.: Koszul algebras, Veronese subrings, and rings with linear resolutions. Rev. Roumaine Math. Pures Appl. 30, 85–97 (1985)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Bărcănescu, S., Manolache, N.: Betti numbers of Segre–Veronese singularities. Rev. Roumaine Math. Pures Appl. 26, 549–565 (1981)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Beilinson, A., Ginsburg, V., Schechtman, V.: Koszul duality. J. Geom. Phys. 5, 317–350 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Beilinson, A., Ginsburg, V.A., Soergel, W.: Koszul duality patterns in representation theory. J. Amer. Math. Soc. 9, 473–527 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Bruns, W., Herzog, J.: Cohen–Macaulay rings. In: Revised edition, Cambridge Studies in Advanced Mathematics, vol. 39. University Press, Cambridge (1998)Google Scholar
  16. 16.
    Bruns, W., Conca, A., Römer, T.: Koszul homology and syzygies of Veronese subalgebras. Math. Ann. 351, 761–779 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Caviglia, G.: Bounds on the Castelnuovo–Mumford regularity of tensor products. Proc. Amer. Math. Soc. 135, 1949–1957 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Caviglia, G.: The pinched Veronese is Koszul. J. Algebr. Comb. 30, 539–548 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Caviglia, G., Conca, A.: Koszul property of projections of the Veronese cubic surface. Adv. Math. arXiv:1203.1949, preprint (2012)Google Scholar
  20. 20.
    Conca, A.: Gröbner bases for spaces of quadrics of low codimension. Adv. in Appl. Math. 24, 111–124 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Conca, A.: Universally Koszul Algebras. Math. Ann. 317, 329–346 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Conca, A.: Universally Koszul algebras defined by monomials. Rend. Sem. Mat. Univ. Padova 107, 95–99 (2002)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Conca, A., Herzog, J.: Castelnuovo-Mumford regularity of products of ideals. Collect. Math. 54, 137–152 (2003)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Conca, A., De Negri, E., Rossi, M.E.: On the rate of points in projective spaces. Israel J. Math. 124, 253–265 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Conca, A., Herzog, J., Trung, N.V., Valla, G.: Diagonal subalgebras of bigraded algebras and embeddings of blow-ups of projective spaces. Amer. J. Math. 119, 859–901 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Conca, A., Rossi, M.E., Valla, G.: Gröbner flags and Gorenstein algebras. Compositio Math. 129, 95–121 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Conca, A., Trung, N.V., Valla, G.: Koszul property for points in projectives spaces. Math. Scand. 89, 201–216 (2001)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Constantinescu, A., Varbaro, M.: On the h-vectors of Cohen-Macaulay flag complexes. Math. Scand. available at arXiv:1004.0170v2, To appearGoogle Scholar
  29. 29.
    Cutkosky, D., Herzog, J., Trung, N.V.: Asymptotic behavior of the Castelnuovo–Mumford regularity. Compositio Math. 118, 243–261 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Eisenbud, D.: Homological algebra on a complete intersection, with an application to group representations. Trans. Amer. Math. Soc. 260, 35–64 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Eisenbud, D., Goto, S.: Linear free resolutions and minimal multiplicity. J. Algebra 88, 89–133 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Eisenbud, D., Reeves, A., Totaro, B.: Initial ideals, Veronese subrings, and rates of algebras. Adv. Math. 109, 168–187 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Eisenbud, D., Huneke, C., Ulrich, B.: The regularity of Tor and graded Betti numbers. Amer. J. Math. 128, 573–605 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Fitzgerald, R.W.: Local Artinian rings and the Fröberg relation. Rocky Mountain J. Math. 26, 1351–1369 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Fröberg, R.: Determination of a class of Poincaré Series. Mat. Scand. 37, 29–39 (1975)zbMATHGoogle Scholar
  36. 36.
    Fröberg, R.: Connections between a local ring and its associated graded ring. J. Algebra 111, 300–305 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Fröberg, R.: Koszul algebras. Advances in Commutative Ring Theory, Proceedings of Fez Conference 1997. In: Lectures Notes in Pure and Applied Mathematics, vol. 205, Marcel Dekker, New York (1999)Google Scholar
  38. 38.
    Fröberg, R., Löfwall, C.: Koszul homology and Lie algebras with application to generic forms and points. Homology Homotopy Appl. 4, 227–258 (2002)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Frohmader, A.: Face vectors of flag complexes. Israel J. Math. 164, 153–164 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Henriques, I., Şega, L.: Free resolutions over short Gorenstein local rings. Math. Zeit. 267, 645–663 (2011)zbMATHCrossRefGoogle Scholar
  41. 41.
    Herzog, J., Iyengar, S.: Koszul modules. J. Pure Appl. Alg. 201, 154–188 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Herzog, J., Hibi, T., Restuccia, G.: Strongly Koszul algebras. Math. Scand. 86, 161–178 (2000)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Iyengar, S., Römer, T.: Linearity defects of modules over commutative rings. J. Algebra 322, 3212–3237 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Kempf, G.: Syzygies for points in projective space. J. Algebra 145, 219–223 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Kodiyalam, V.: Asymptotic behavior of Castelnuovo-Mumford regularity. Proc. Amer. Math. Soc. 128, 407–411 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Martinez-Villa, R., Zacharia, D.: Approximations with modules having linear resolutions. J. Algebra 266, 671–697 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Miller, E., Sturmfels, B.: Combinatorial commutative algebra. In: Graduate Texts in Mathematics, vol. 227. Springer, New York (2004)Google Scholar
  48. 48.
    Priddy, S.B.: Koszul resolutions. Trans. Amer. Math. Soc. 152, 39–60 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Polishchuk, A.: On the Koszul property of the homogeneous coordinate ring of a curve. J. Algebra 178, 122–135 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Polishchuk, A., Positselski, L.: Quadratic algebras. University Lecture Series, vol. 37. Americna Mathematical Society, Providence (2005)Google Scholar
  51. 51.
    Roos, J.E.: Commutative non Koszul algebras having a linear resolution of arbitrarily high order, Applications to torsion in loop space homology. C. R. Acad. Sci. 316, 1123–1128 (1993)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Roos, J.E.: Good and bad Koszul algebras and their Hochschild. J. Pure Appl. Alg. 201, 295–327 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Rossi, M.E., Valla, G.: Multiplicity and t-isomultiple ideals. Nagoya Math. J. 110, 81–111 (1988)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Rossi, M.E., Valla, G.: Cohen–Macaulay local rings of embedding dimension \(e + d - 3\). Proc. London Math. Soc. 80, 107–126 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Rossi, M.E., Sharifan, L.: Consecutive cancellations in Betti numbers of local rings. Proc. Amer. Math. Soc. 138, 61–73 (2009)MathSciNetCrossRefGoogle Scholar
  56. 56.
    Şega, L.: Homological properties of powers of the maximal ideal of a local ring. J. Algebra 241, 827–848 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    Shibuta, T.: Gröbner bases of contraction ideals. J. Algebr. Comb. 36(1), 1–19 (2012) arXiv:1010.5768Google Scholar
  58. 58.
    Sturmfels, B.: Gröbner bases and convex polytopes. In: University Lecture Series, 8. American Mathematical Society, Providence (1996)Google Scholar
  59. 59.
    Tate, J.: Homology of local and Noetherian rings. Illinois J. Math. 1, 14–27 (1957)MathSciNetzbMATHGoogle Scholar
  60. 60.
    Trung, N., Wang, H.: On the asymptotic linearity of Castelnuovo–Mumford regularity. J. Pure Appl. Alg. 201, 42–48 (2005)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Aldo Conca
    • 1
  • Emanuela De Negri
    • 1
  • Maria Evelina Rossi
    • 1
  1. 1.Dipartimento di MatematicaUniversità degli Studi di GenovaGenovaItaly

Personalised recommendations